Montana, 2013

Flash Flood and Hail in Montana, May 25, 2013

May 25, 2013 · NWS GGW · 14 events in 5 counties and zones

A moist surface layer feeding into the region from the southeast combined with an upper-level disturbance and moderate instability to produce many severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moist surface layer feeding into the region from the southeast combined with an upper-level disturbance and moderate instability to produce many severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 25, 2:28 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, May 25, 2:28 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
328 AM MDT SAT MAY 25 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
SHORTWAVES ON SOUTHWEST FLOW ALOFT WILL INTERACT WITH QUASI-
STATIONARY FRONT OVER EASTERN MONTANA THE NEXT 3 DAYS TO BRING
SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS. THE SOUTHWEST FLOW
ALOFT WILL BE BETWEEN AN UPPER TROUGH/LOW OVER THE PACIFIC
NORTHWEST AND AN UPPER RIDGE OVER MINNESOTA. THE SOUTHEAST WINDS
ON THE EAST SIDE OF THE FRONT TODAY WILL BRING INCREASINGLY MOIST
AIR INTO EASTERN MONTANA WHICH WILL COMBINE WITH DAYTIME HEATING
TO MAKE THE ATMOSPHERE MORE UNSTABLE AS THE DAY WEARS ON. WITH THE
FRONTAL BOUNDARY EXPECTED TO BE IN PHILLIPS AND PETROLEUM COUNTIES
THIS AFTERNOON...THE BEST INSTABILITY WILL BE TO THE EAST. WITH
LIFTED INDICIES FALLING TO NEAR -4 THIS AFTERNOON AND CAPE
INCREASING TO 1000-1500 J/KG...CONDITIONS LOOK FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS THAT WILL LINGER INTO EVENING.

THE LIKELIHOOD OF SEVERE WEATHER WILL DIMINISH WITH THE LOSS OF
DAYTIME HEATING TONIGHT BUT SHOWERS AND THUNDERSTORMS WILL REMAIN
LIKELY WITH THE FRONT REMAINING IN THE AREA.

THE POSSIBILITY OF SEVERE WEATHER WILL REPEAT ITSELF ON SUNDAY
WITH LITTLE CHANGE IN THE PATTERN AND POSSIBLY EVEN MONDAY AS THE
FRONTAL BOUNDARY REMAINS IN THE AREA WITH SOUTHWEST FLOW ALOFT.
WILL MAINTAIN A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THE SHORT TERM ALONG WITH A MENTION OF SEVERE WEATHER ON SUNDAY.
FORRESTER

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE UPPER TROUGH THAT WILL BEGIN TO AFFECT THE REGION THIS WEEKEND
WILL CONTINUE TO HAVE AN INFLUENCE THROUGH NEXT WEEK. THE UPPER
CLOSED LOW WILL SLOWLY CHURN SHORTWAVE ENERGY OUT THROUGH THE
WEEKEND BEFORE AN UPPER JET MAX OFF THE PACIFIC BEGINS TO DIG THE
UPPER TROUGH FURTHER SOUTH AND EAST INTO THE DESERT SOUTHWEST ON
TUESDAY. WHEN THIS HAPPENS...A SHORTWAVE TROUGH WILL SPLIT OFF THE
MAIN FLOW INTO CANADA...AND LEAVE THE REGION OVER BRIEF SHORT
RIDGING LATE TUESDAY INTO WEDNESDAY. THE BRIEF RIDGING PERIOD
WILL BE JUST ABOUT THE ONLY BREAK FROM CONTINUED CHANCES FOR
PRECIP FOR THE REMAINDER OF THE LONG TERM.

THE UPPER JET MAX WILL CONTINUE TO PUSH THE TROUGH TO HAVE A MORE
NEGATIVE TILT WITH EACH DAY...BEFORE THE JET MAX FINALLY
PROGRESSES THROUGH THE BASE OF THE TROUGH BY FRIDAY AND BEGINS
MOVING FURTHER EASTWARD. THIS WILL CONTINUE TO PLACE THE REGION
OVER FAVORABLE PRECIP CHANCES FOR JUST ABOUT ALL OF NEXT WEEK. BY
NEXT WEEKEND...THE GFS AND ECMWF DISAGREE SLIGHTLY AS THE GFS
WANTS TO QUICKLY ERODE BRIEF RIDGING AND ALLOW ANOTHER PACIFIC
NORTHWEST LOW TO BRING MORE PRECIP. THE ECMWF WANTS TO KEEP
RIDGING AROUND A BIT LONGER...AND HAVE A CLOSED LOW POSSIBLY RIDE
DOWN THE PACIFIC COAST. EITHER WAY...BEFORE THAT OCCURS...IT
APPEARS A WET AND UNSETTLED PATTERN IS IN STORE FOR THE LONG TERM.
BARNWELL

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR MOST OF THE TAF CYCLE...BEFORE
CONVECTIVE ACTIVITY BEGINS THIS AFTERNOON. INITIALLY...IFR CONDITIONS
OR WORSE WILL BE LIKELY FOR KGDV AND KSDY DURING THE AFTERNOON
HOURS AMID STRONG TO SEVERE THUNDERSTORMS...WHICH WILL SPREAD TO ALL
REMAINING TAF SITES THROUGH TONIGHT AND POSSIBLY INTO THE EARLY
MORNING HOURS ON SUNDAY. BMICKELSON/BARNWELL

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 25, 2:55 AM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
355 AM MDT SAT MAY 25 2013

MTZ016>027-059>062-261000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
355 AM MDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

LOW LEVEL SOUTHEAST WINDS WILL BRING MOIST AIR FROM THE GULF OF
MEXICO TOWARD NORTHEAST MONTANA TODAY. MEANWHILE...THERE WILL BE A
STATIONARY FRONT OVER PHILLIPS AND PETROLEUM COUNTIES ALONG WITH UPPER
LEVEL DISTURBANCES IN SOUTHWEST FLOW ALOFT. THIS COMBINATION WILL
MAKE SHOWERS AND THUNDERSTORMS LIKELY THIS AFTERNOON AND TONIGHT
OVER MOST OF NORTHEAST MONTANA. SOME STORMS MAY BECOME SEVERE
EAST OF A OPHEIM TO GLASGOW TO JORDAN LINE THIS AFTERNOON AND
EVENING WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STATIONARY FRONT WILL LINGER OVER EASTERN MONTANA THROUGH
MEMORIAL DAY. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY
AFTERNOON AND EVENING AND ON MEMORIAL DAY MAINLY SOUTH OF HIGHWAY
2 AND EAST OF GLASGOW AND JORDAN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 25, 6:29 AM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
729 AM MDT SAT MAY 25 2013

MTZ024-027-251430-
RICHLAND-WIBAUX-
729 AM MDT SAT MAY 25 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...

UNTIL 830 AM MDT.

AT 726 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF SAVAGE...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   SAVAGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4713 10405 4732 10445 4736 10442 4736 10450
      4768 10429 4766 10404
TIME...MOT...LOC 1329Z 219DEG 21KT 4733 10426

GFF
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 195 km away, was scanning. The volume nearest the first event began at 13:29 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 flash flood. Local standard time, as filed.

Hail, Wibaux

When
May 25, 6:30 AM MST
Where
Wibaux County, 23.38 mi NNW of Beaver Hill Dot
Measured
1 in hail
Reported by
Public
Coordinates
47.330, -104.360

Public reported hail the size of quarters.

Hail, Richland

When
May 25, 7:23 AM MST
Where
Richland County, 12.69 mi E of Savage
Measured
0.88 in hail
Reported by
Public
Coordinates
47.430, -104.080

Public reported nickel-sized hail and estimated wind gusts of 30 mph.

Hail, Valley

When
May 25, 4:10 PM MST
Where
Valley County, 2.27 mi NNW of Duck Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.010, -106.540

Trained spotter reported penny-sized hail.

Hail, McCone

When
May 25, 4:30 PM MST
Where
McCone County, 0.83 mi SW of Ft Peck Lake Handar
Measured
1 in hail
Reported by
Public
Coordinates
48.010, -106.360

Public reported quarter-sized hail.

Hail, Valley

When
May 25, 4:55 PM MST
Where
Valley County, 4.37 mi ESE of Glasgow Intl Airport (Kggw)
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.200, -106.530

Trained spotter reported walnut-sized hail.

Hail, McCone

When
May 25, 5:20 PM MST
Where
McCone County, 13.3 mi SE of Ft Peck Lake Handar
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
47.870, -106.170

A National Weather Service employee reported tennis ball-sized hail.

Hail, Valley

When
May 25, 5:45 PM MST
Where
Valley County, 5.55 mi S of Baylor
Measured
3 in hail
Reported by
Public
Coordinates
48.570, -106.410

Public reported tea cup-sized hail and over 1 inch of rain.

Hail, Valley

When
May 25, 5:49 PM MST to 6:20 PM MST
Where
Valley County, 1.2 mi NW of Glasgow
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
48.212, -106.648

NWS employee reported hail up to 8 inches deep in places on the west end of Glasgow. The hail was all less than 1 in size but it came down in two waves, the first just pea size hail and then a break and then larger hail to penny size that started accumululating and covering roads, parking lots and yards.

Hail, Garfield

When
May 25, 6:00 PM MST
Where
Garfield County, 3.45 mi S of Haxby Point
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.680, -106.380

Trained spotter reported golf ball-sized hail.

Hail, Valley

When
May 25, 6:01 PM MST to 6:06 PM MST
Where
Valley County, 1.15 mi SE of Saint Marie
Measured
1 in hail
Reported by
Public
Coordinates
48.410, -106.500

Public reported quarter-sized hail.

Hail, Garfield

When
May 25, 6:13 PM MST
Where
Garfield County, 15.24 mi SW of Haxby Point
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.580, -106.620

Trained spotter reported half dollar-sized hail.

Hail, McCone

When
May 25, 6:15 PM MST
Where
McCone County, 11.43 mi SE of Ft Peck Lake Handar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.900, -106.180

Trained spotter reported golf ball-sized hail.

Flash Flood, Valley

When
May 25, 6:25 PM MST to 7:55 PM MST
Where
Valley County, 0.4 mi WSW of Glasgow to 0.25 mi SW of Glasgow
Cause
Heavy Rain
Reported by
Public
Coordinates
48.198, -106.638

Public reported flooding at the Shady Rest trailer park near the East Side Elementary school and the Reynold's grocery store in Glasgow, both with 12 inches of standing water. Public also reported water backed-up and flooding the underpass between Albertson's grocery store and Valley Bank.

Hail, McCone

When
May 25, 7:05 PM MST
Where
McCone County, 12.22 mi WSW of Brockway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.250, -106.020

Trained spotter reported hail up to the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453169, 453171, 453172, 453174, 453175, 453176, 453177, 456938, 453178, 453179, 453180, 453181, 453183, 453184.